logoThe People's Perspective on Medicine

Anal Itching (Pruritis Ani) Be Caused By Drugs?

Anal itching (Pruritis Ani) is like being tortured. You itch with an uncontrollable desire to scratch. Your itchy bottom could be a drug side effect.
Anal Itching (Pruritis Ani) Be Caused By Drugs?
Bottom bum rear itchy bottom ani hemorrhoid hemorrhoids

Q. Unless you have had pruritus ani, you have no idea how it affects your whole life. Anal itching is absolutely like being tortured. You itch with an uncontrollable desire to scratch, whether on an airplane, in your office, walking down the street or wherever life takes you.

I have written you to suggest that you tell your readers that they check in depth on their medications. You have never mentioned it. Doctors haven’t a clue as to what causes it, yet have suggestions for treatment that never help. In some cases, it’s just more medication.

Honestly, would it be a surprise that a medication could cause this horrific symptom? Of course not!

Your suggestion of using a bidet and washing and blow drying sounds oh, so nice, but there would be only momentary relief at best. The itching continues on a squeaky clean or a very dirty anus. It just never stops.

Prevacid as a Cause of Anal Itching:

In my case, the culprit was lansoprazole (Prevacid). Since Prevacid went OTC, anal itching or pruritus ani isn’t listed now in the PDR as a side effect, but from my experience, it is a definite side effect.

I determined FOR SURE my cause was Prevacid by eliminating my meds one at a time for three days. Within two days of eliminating Prevacid the itching stopped. That was at least 10 years ago. I have never taken it again and I have never had anal itching again.

Please, please, help these people who write to you. Suggest at least temporary elimination of meds, one at a time and for a short time and under a doctor’s supervision if you must, to see if it makes a difference. I was desperate and it changed my whole life!

I love your newsletters and always look forward to their arrival in my inbox. Thanks for all that you do for we mortals who need so much help. -Ann B.

Does Your Medicine Cause Pruritus Ani?

A. This is a very helpful suggestion for determining if a medication might be causing the problem. You are probably aware that anal itching or pruritus ani is not often listed as a side effect of medications. We suspect that researchers rarely inquire about itchy bottom symptoms when they conduct clinical trials.

When we searched the Physicians’ Desk Reference, we only found a few medications linked to this side effect. To our surprise, esomeprazole (Nexium), a relative of lansoprazole (Prevacid), is one of them.

This certainly suggests that other drugs in this class (PPIs) might also occasionally trigger pruritus ani.

What Else Causes Anal Itching?

There are a number of other things that can also contribute to itchy bottom syndrome (aka pruritus ani or anal itching). Some people are sensitive to certain foods such as citrus fruit, coffee or even beans. Others report that clothes washed in fabric softener cause unbearable itching. This is especially true if the clothes are tight or restrictive in the crotch area.

A drug company marketing guru once told us that people often call pruritus ani hemorrhoids because it is slightly more acceptable. He also hinted that many hemorrhoid creams are really treating the itch-scratch-itch vicious cycle of pruritus ani.

What About a Bidet?

We do recommend a bidet for hygiene reasons. We also encourage those afflicted to try witch hazel. Native Americans identified this wonderful herb, which has been used for centuries as an astringent and cleansing agent.

There are many wipes available, (including Tucks Pre-moistened Hemorrhoidal Pads and Preparation H Cleansing Pads) which contain a dose of witch hazel. While convenient, you pay a price for the ease of having pads pre-soaked in witch hazel. If you want to save some money, buy a large bottle of witch hazel. The cost is relatively low. Apply liberally to toilet tissue, gently wipe, and go about your business.

Visitors to this website have also recommended their own remedies including some very reminiscent of the person above who eliminated Prevacid and got almost immediate relief.

AWB wrote:

“On the subject of anal itching, I suffered this embarrassing problem for years and went to several doctors about it. They had no good suggestions except to eliminate many things from my diet. Nothing helped.

“I finally went to the Internet and did in-depth research on the side effects of all the prescription meds I was taking and BINGO….. the purple pill (Prilosec or omeprazole) can cause anal itching. I stopped taking Prilosec and the itching stopped immediately.

“Unfortunately most doctors don’t ever consider that prescription medications can cause problems. Good luck.”

Loretta added:

“A treatment for anal itching that my mother told me about after I had a flare up because of an itchy inflamed hemorrhoid was a very VERY careful dab of Vicks on the area which had been cleaned well. Instant relief!”

People’s Pharmacy Response:

Some folks with hemorrhoids have tried the Vicks trick and have told us it felt like napalm on their behind. The burning was instant and intense. We caution anyone who considers this to be very cautious!

Other readers have a range of suggestion. 

Gin tried an unusual remedy:

“I read on your site about the woman who used a wet tea bag to calm her itch. I’ve tried it and it works. I used a green tea bag, not only did it stop the itch but seemed to heal the painful spots.”

GP advises giving up coffee, tea and soft drinks:

“Try cutting out all caffeine & you may see all itch disappear. Worked for me after decades of discomfort.”

AC found that a yeast infection was causing the trouble:

“Good day to all… I have been suffering with this problem for almost 2 years. I tried everything over the counter, under the counter, homes remedies. I decided to look at other possible causes to this. I did a search for Anal yeast infections and it turned out to be my problem.

“I had a yeast infection which was causing anal fissures. It also cause the tireless itch and constant burning. I had hemorrhoids at first and I used medications for that and the internal pain went away, but the pain and itching and burning on the outside didn’t.

“So I asked my doctor if it was possible and that I had a yeast infection there and she said that it was not talked about a lot among men but it is quite common. She gave me medication to treat the yeast infection and it went away.

“The fissures healed up and the itching and burning are gone. I wanted to wait to be sure before I posted anything about this, so I can assure you that I am cured. Yeast infections are caused by a fungus just like Athlete’s Foot, and we all know what athlete’s foot feels like right? I hope this can bring relief to some if not all of you. Good luck”

David found a way to get the bidet effect without a bidet:

“I had this all my life and discovered the solution with a Hand Bidet Sprayer = it allows you to get clean (cleaner!) than using toilet paper and without irritation the sensitive skin with all the rubbing plus helps keep the natural oils in your skin that you need to keep it from drying out and itching!” 

Share your own story below in our comment section.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.1- 28 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.